Colorado, 2017

High Wind in Colorado, March 23 to 24, 2017

March 23 to 24, 2017 · NWS PUB · 12 events in 12 counties and zones

A potent winter storm produced snow and high winds across in I-25 corridor and plains. Some of the higher reported wind gusts included: near 60 mph at Cheraw (Otero County) and Colorado Springs, Fountain, Truckton, Peterson AFB (El Paso County), 60 to 70 mph near Colorado City (Pueblo County), La Veta (Huerfano County), Thatcher and Hoehne (Las Animas County), Springfield (Baca County), Finally,…

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A potent winter storm produced snow and high winds across in I-25 corridor and plains. Some of the higher reported wind gusts included: near 60 mph at Cheraw (Otero County) and Colorado Springs, Fountain, Truckton, Peterson AFB (El Paso County), 60 to 70 mph near Colorado City (Pueblo County), La Veta (Huerfano County), Thatcher and Hoehne (Las Animas County), Springfield (Baca County), Finally, wind gusts of around 75 mph were observed near Campo (Baca County) and Blende (Pueblo County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 23, 10:45 PM MST, 15 minutes earlier.

Area forecast discussion, Mar 23, 10:45 PM MST, 15 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1145 PM MDT Thu Mar 23 2017

.UPDATE...
Issued at 800 PM MDT Thu Mar 23 2017

Updated for expiration of Red Flag Warning.

&&

.SHORT TERM...(This evening through Friday)
Issued at 247 PM MDT Thu Mar 23 2017

...Intense Storm to Move through Southern Colorado Tonight and
Friday...

Still a slight chance for strong to sever storms over the far
southeast corner early this evening.  Watching that.  Also, Red Flag
Warning continues plains through the afternoon.

Blizzard expected for northern El Paso County late tonight into
Friday morning with a period of heavy, blowing snow and near zero
visibilities.  Winter Storm conditions for Teller County for the
same period with a little bit less wind due to terrain blockage but
still good amounts of snow.  Snow and Blowing Snow Advisories
elsewhere in the mountains and also along the southern I-25 corridor
across Huerfano and Las Animas Counties for fairly light snow
accumulations but some periods of blowing snow and poor visibilities
for a spell late tonight and early Friday.  High Valleys, including
the San Luis Valley, could also see a little bet of wet snow
overnight but accumulations should be pretty light. Elsewhere across
the plains, below about 6000 feet, mostly just a good rain but also
some brief wet snow possible late tonight and early Friday.
Everything shifts east pretty quickly during the afternoon, with
rain possibly mixed with wet snow at times, lingering into the mid
afternoon hours over the far eastern plains.

Other major weather happening late tonight and tomorrow will be the
wind across the plains.  Very strong sustained winds and gusts
expected to develop in the wake of a strong cold front moving south
late tonight and Friday.  Widespread 40 mph winds gusting over 65
mph possible just about everywhere over the east.  Be prepared.

All weather hazards should be winding down by the time Friday
evening rolls around. That's it for the discussion today. Too many
other products to worry about.

.LONG TERM...(Friday night through Thursday)
Issued at 247 PM MDT Thu Mar 23 2017

Models in decent agreement with an active weather pattern through
the extended period. There is some disagreement in the finer
details of storm tracks, but wet weather will be expected across
Southern Colorado.

Friday night through Saturday...the large upper level system over
the region will continue to move east into the Missouri Valley
with high pressure over Utah spreading into Colorado. Gusty winds
will subside Friday evening as the gradient eases across the
Plains. Overnight lows will fall into the upper 20s to lower 30s
across the Plains, so protective measures may be needed for
plants. High pressure aloft will transit the region on Saturday
and move into the Central Plains by the afternoon. Highs will warm
into the 60s over the lower elevation. The next upper level storm
system will begin to move into the Continental Divide by late
afternoon and persist through Saturday night. Snow will be
confined to elevations above 9 kft through Sunday morning.

Sunday...a quick moving shortwave trough is forecast to move
across Colorado on Sunday. A cold front will arrive early in the
day with northerly winds developing across the Plains. Models in
good agreement with an band of precipitation dropping south off
the Palmer Divide and down the I-25 corridor during the morning
and early afternoon. At this time, snow looks to remain confined
to elevations above 7 kft, with rain expected in the lower
elevations. This quick moving system will transition east into the
Central Plains by Sunday night with dry conditions by Monday
morning as the next upper ridge moves out of Utah.

Monday...the next upper ridge will move across Colorado on Monday
with dry conditions expected to prevail. Afternoon highs will rise
into the lower 60s across the Plains.

Tuesday through Thursday...the next upper level storm system is
forecast to dig down the west coast into the Desert Southwest mid
week. Prolonged moist southerly flow along with several embedded
disturbances will lead to periods of higher elevation snowfall and
lower elevation rain through this time frame. The GFS and
ensembles are taking this upper system along the U.S.-Mexican
border while the ECMWF is quite a bit further north. Precipitation
chances will highly depend on how this upper system tracks across
the region.  Mozley

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1145 PM MDT Thu Mar 23 2017

Strong cold front continues to push south across the eastern
plains with strong northerly winds of 30-40kts gusting to 60kts
expected at COS and PUB for the rest of the night through mid
morning Friday, before diminishing through the afternoon. Echoes
starting to fill in across El Paso County and will see MVFR and
local IFR conditions in rain and mixed snow showers at COS through
the morning hours with precipitation diminishing through the late
morning. Could see slushy accumulations of around 1 inch at the
terminal, with rain/snow line between 6000-7000ft. Could see rain
showers at PUB through the early morning hours, with precipitation
chances diminishing through the mid to late morning hours. MVFR
and IFR conditions in snow showers remain possible a ALS through
the early morning hours, with up to an inch of slushy accumulations
possible at the terminal. VFR conditions and generally light
northerly winds expected at all terminals by 00Z Sat.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 3 AM to 5 PM MDT Friday for COZ087-088-
093>099.

High Wind Warning until 5 PM MDT Friday for COZ085-086-089.

Winter Weather Advisory until noon MDT Friday for COZ079-080-085-
087-088-094.

Winter Weather Advisory until 9 AM MDT Friday for COZ058-060-066-
068.

Winter Weather Advisory until noon MDT Friday for COZ072>075.

Winter Storm Warning until noon MDT Friday for COZ081-082.

Blizzard Warning until noon MDT Friday for COZ084.

&&

UPDATE...28
SHORT TERM...LW
LONG TERM...MOZLEY
AVIATION...MW
Hazardous weather outlook, Mar 23, 10:04 PM MST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1104 PM MDT Thu Mar 23 2017

COZ058>089-093>099-250515-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre De Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1104 PM MDT Thu Mar 23 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Snow will continue along the Continental Divide tonight through
Friday morning. Gusty winds will produce areas of blowing snow
and difficult travel conditions over high mountain passes.

A strong cold front will continue dropping south through the
plains tonight and into Friday morning. Very strong northerly
winds of 35 to 45 mph, with gusts exceeding 65 mph are likely.
These winds will produce hazardous travel conditions on east to
west highways, especially for high profile vehicles. In addition,
winds may take down power lines and trees, knock out power and
cause property damage.

Snow will be found over the Palmer Divide tonight with blizzard
conditions expected through the morning commute. The very strong
winds will produce poor visibilities, snow covered roads and
difficult travel along Interstate 25 over Monument Hill and
Highway 24 between Colorado Springs and Limon. In addition, the
strong winds, and heavy wet nature of the snowfall may produce
power outages and cause tree damage where spring leafing has
occurred.

There is less confidence in snow accumulations over southern El
Paso County where the rain and snow line will exist. Current
thinking is that snow will likely remain above 6000 feet over
Colorado Springs, with a tight gradient of snow, from none on the
south end of the city, to around 5 or 6 inches on the north end.

Snow is also expected over the Eastern Mountains and Raton Ridge
areas including the southern Interstate 25 corridor late tonight
into Friday morning. Mountain areas will likely see 4 to 8 inches
of snowfall, while the lower elevations of the Raton may see 1 to
3 inches. Snow in this area will depend on the rain snow line as
well, with confidence not as high in how much will fall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Blizzard conditions will continue across northern El Paso county
Friday morning. Travel across northern El Paso county will likely
be difficult at best due to the heavy, wet, wind-driven snow.
Winds gusts of 50 to 65 mph will be possible. The overall
strongest winds and heaviest snow will subside through the late
morning hours into the early afternoon.

Periods of heavy snow will be possible Friday morning across all
of the southern mountains, including the Wet Mountain Valley, the
Wet Mountains and Sangre de Cristo mountains. The heaviest snow
will occur above 7000 feet, with less snowfall over the Raton
region.

Damaging winds, with gusts to 65 to 70 mph, will be possible across
all of the southeast plains on Friday. The winds will decrease
slowly from west to east during the late afternoon.

Another Pacific storm will affect all of the region Saturday
night into Sunday. This system may bring accumulating snow to the
mountains, and some light accumulations to the higher elevations
of the plains, especially areas above 6500 feet.

A third storm may affect the region midweek. There is still quite a
bit of disagreement on the storm track occuring to the computer
simulations. However, there is a chance of significant accumulating
snow for the mountains and possibly the higher elevations of the
plains during the midweek time period.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely across much of south central and southeast Colorado
tonight.

28/28

In the hours before

Special weather statement, Mar 23, 5:25 PM MST, 5 hours 35 minutes before
Special Weather Statement
National Weather Service Pueblo CO
625 PM MDT THU MAR 23 2017

COZ098-099-240115-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
625 PM MDT THU MAR 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PROWERS AND
NORTHEASTERN BACA COUNTIES UNTIL 715 PM MDT...

At 624 PM MDT, Doppler radar was tracking a strong thunderstorm near
Two Buttes, or 19 miles northwest of The Saunders Elevator, moving
northeast at 55 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Holly, Two Buttes and Two Buttes Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.  Lightning may also lead to
wildfires due to the persistent dry conditions.  Report all fire
starts to local law enforcement.

&&

LAT...LON 3738 10238 3762 10258 3824 10206 3820 10204
      3759 10204
TIME...MOT...LOC 0024Z 210DEG 47KT 3761 10235

kam
Special weather statement, Mar 23, 7:10 PM MST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Pueblo CO
810 PM MDT THU MAR 23 2017

COZ099-240230-
Springfield Vicinity/Baca County CO-
810 PM MDT THU MAR 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BACA COUNTY UNTIL
830 PM MDT...

At 809 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Elkhart, moving north at 80 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southeastern Baca
County.

LAT...LON 3699 10212 3707 10218 3715 10204 3700 10204
TIME...MOT...LOC 0209Z 196DEG 71KT 3710 10206

28
Local storm report, Mar 23, 10:02 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1102 PM MDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     NON-TSTM WND GST 4 NE BLENDE             38.28N 104.52W
03/23/2017  M61 MPH          PUEBLO             CO   OFFICIAL NWS OBS

            .

1040 PM     NON-TSTM WND GST 2 S PETERSON AFB        38.80N 104.70W
03/23/2017  M65 MPH          EL PASO            CO   ASOS

            .

&&

NWS PUEBLO CO
IRIS SYSTEM
Local storm report, Mar 23, 10:03 PM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1103 PM MDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     NON-TSTM WND GST 3 W FOUNTAIN            38.68N 104.76W
03/23/2017  M68 MPH          EL PASO            CO   AWOS

            .

&&

NWS PUEBLO CO
IRIS SYSTEM
Local storm report, Mar 23, 10:07 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1107 PM MDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1102 PM     NON-TSTM WND GST 5 NE BLENDE             38.29N 104.50W
03/23/2017  M67 MPH          PUEBLO             CO   OFFICIAL NWS OBS

            .

&&

NWS PUEBLO CO
IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high wind. Local standard time, as filed.

High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
March 23, 11:00 PM MST to March 24, 1:00 PM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
AWOS
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

High Wind, Pueblo Vicinity / Pueblo County Below 6300 Ft

When
March 23, 11:00 PM MST to March 24, 1:00 PM MST
Where
Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
AWOS
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

High Wind, Crowley County

When
March 23, 11:00 PM MST to March 24, 5:00 PM MST
Where
Crowley County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.327, -103.785 (the zone’s center; the record gives no point)

High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
March 24, 4:00 AM MST to 1:00 PM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

High Wind, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
March 24, 5:00 AM MST to 1:00 PM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
AWOS
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

High Wind, La Junta Vicinity / Otero County

When
March 24, 7:00 AM MST to 5:00 PM MST
Where
La Junta Vicinity / Otero County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
37.903, -103.716 (the zone’s center; the record gives no point)

High Wind, Eastern Las Animas County

When
March 24, 10:00 AM MST to 5:00 PM MST
Where
Eastern Las Animas County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

High Wind, Western Kiowa County

When
March 24, 10:00 AM MST to 5:00 PM MST
Where
Western Kiowa County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.433, -102.740 (the zone’s center; the record gives no point)

High Wind, Eastern Kiowa County

When
March 24, 10:00 AM MST to 5:00 PM MST
Where
Eastern Kiowa County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.433, -102.740 (the zone’s center; the record gives no point)

High Wind, Bent County

When
March 24, 10:00 AM MST to 5:00 PM MST
Where
Bent County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.955, -103.072 (the zone’s center; the record gives no point)

High Wind, Lamar Vicinity / Prowers County

When
March 24, 10:00 AM MST to 5:00 PM MST
Where
Lamar Vicinity / Prowers County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.955, -102.393 (the zone’s center; the record gives no point)

High Wind, Springfield Vicinity / Baca County

When
March 24, 11:00 AM MST to 5:00 PM MST
Where
Springfield Vicinity / Baca County forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
AWOS
Coordinates
37.319, -102.560 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683882, 683883, 683887, 683884, 683886, 683888, 683893, 683894, 683895, 683896, 683897, 683898.